Michigan, 2023

Damaging Wind in Michigan, July 4, 2023

July 4, 2023 · NWS MQT · 1 event in 1 county or zone

A social media report and attached photos documented damaging winds from a severe thunderstorms that moved through South Range during the early evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A social media report and attached photos documented damaging winds from a severe thunderstorms that moved through South Range during the early evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 2:04 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
304 PM EDT Tue Jul 4 2023

.SHORT TERM...(The rest of today and tonight)
Issued at 256 PM EDT TUE JUL 4 2023

Mostly sunny skies dominate the UP early this afternoon. However,
satellite imagery shows a diurnal cu field beginning to develop over
the west ahead of a line of showers and storms currently over NE MN
and western WI. With CAPE values are projected to get above 1000
J/kg across the area this afternoon, we may see some showers and
thunderstorms develop over the western UP and move into the north
central UP late this afternoon into early this evening ahead of the
main line IF the cap around 7 kft is overcome. Given that model
soundings show some dry air in the mid levels, we could see some
gusty/sub-severe damaging winds with these storms. However, with
shearing really lacking ahead of the main line (0-6 km bulk shear is
only around 20 to 25 kts), these storms will likely have a hard time
producing any severe hail, although some small sub-severe hail looks
possible. These storms and showers may pop-up, core dump, weaken,
restrengthen, then core dump again late this afternoon until just
after sunset as there should be enough instability to keep them
going until the sun goes down. As for the main line of storms, we
could see it roll into the west around 8-10 PM EDT this evening. We
could see some strong to possibly marginally severe hail and wind
with this line, particularly in the far west where the kinematics
and instability are better (will have sunlight longer too). As this
line moves east in the central UP, expect it to weaken as it moves
into more stable air. Now, one thing worth mentioning, though, is
that the most recent HRRR model has the line being much weaker than
anticipated; it even shows the line not arriving into the UP
until late tonight. Will need to keep an eye on this development
as this could pretty much get rid of any severe weather chances
this evening/tonight. Behind the line of storms, expect scattered
showers and storms to traverse the UP.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM EDT TUE JUL 4 2023

By 18Z Wednesday, the cold front will already have proceeded to be
draped across the south-central to eastern UP. Recent NAM runs had
the cold front position at 18Z as far west as Ironwood, so this
faster frontal progression will leave much of the west half with
lesser precip than previously forecast. It is still probable that
the east half sees half an inch to an inch of rain given the lift
from the surface front, impulse shortwaves in the 500mb layer, and
jet layer divergence from an approximately 110 kt jet over northern
Ontario and the prevalence of moisture as PWATs are as high as 1.5
inches and NAEFS climo percentiles for vaport transport, humidity,
and PWAT are all in the 90th percentile. However, with even 1-hour
flash flood guidance well in excess of an inch for most of the UP,
flash flooding will likely not be a concern as training storms are
not expected and the soils are unlikely to be primed from today's
convection affecting the west half.

Abnormally cool temperatures follow in the wake of the cold fropa,
with highs only in the 60s and 70s Thursday. A surface high pressue
in the high 1010s mb will advance over the Upper Great Lakes, lea
ving dry weather for Thursday afternoon through Friday evening. As
the main 500mb trough stalls over the Hudson Bay, even retrograding
some, quick shortwave trough/ridge successions will characterize the
weather for the weekend and beyond. To give an idea of how quickly
these shortwaves are passing, the 12Z GFS shows shortwave tropa
Saturday afternoon, Sunday evening, Monday morning, Tuesday evening,
Wednesday afternoon, and Friday morning. The ensembles show even
more variability in when each trough passes and at what intensity,
so confidence in the details is a bit low. Not all of these troughs
will support precipitation and there is not much signal in any of
the ensembles that any of the rain will be particularly intense, but
most members of the ensembles show the UP ending up with 1-2 inches
of total precip by the end of next week. Ensemble surface
temperature anomaly analysis shows that temperatures are expected to
be below normal to near normal next week, with NBM high temperatures
being confined to the 70s for the most part.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 134 PM EDT TUE JUL 4 2023

VFR conditions this afternoon look to continue until early this
evening, when a line of thunderstorms currently entering into
western WI moves into the UP. These storms could bring some erratic
and gusty winds, heavy downpours (reduced vis), and frequent
lightning. Expect the line of storms to travel from west to east
early this evening through tonight. While some LLWS is plausible
along and immediately behind the line of storms this evening through
tonight, I left out of the TAFs for now as it would probably be
sporadic borderline conditions, mainly over KSAW. Behind the storms
tonight, expect cigs to drop from VFR to IFR before slowly improving
Wednesday morning; it's also possible that fog forms over KCMX and
KIWD late tonight if there is a break in the rainfall. Showers and
storms look to continue over KSAW Wednesday, whereas precip looks to
end over KIWD and KCMX by early tomorrow afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 303 PM EDT TUE JUL 4 2023

With weak pressure gradients for much of the CONUS and Canada east
of the Rockies, winds will remain below 20 knots for the entire
forecast period. The highest winds will be following a cold front on
Wednesday into Thursday, where wind gusts may briefly exceed 20
knots in some areas of Lake Superior, especially on elevated
platforms. Chances for scattered thunderstorms return to western
Lake Superior this evening, and some isolated convection may be able
to reach central and eastern Lake Superior overnight. Strong to
severe storms are possible in western Lake Superior this afternoon
and evening. The cold front slowly passing through Wednesday will
touch off a next round of showers and storms in western Lake
Superior early in the morning, spreading eastward the rest of the
day before exiting east into the night. Some patchy dense fog is
currently over the lake, and the additional moisture provided by the
showers and thunderstorms may allow for further fog development into
the late week period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT this evening for LSZ243-244.

Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...GS
AVIATION...TAP
MARINE...GS
Hazardous weather outlook, Jul 4, 2:25 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
325 PM EDT Tue Jul 4 2023

MIZ001>007-009>014-084-085-051930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
325 PM EDT Tue Jul 4 2023 /225 PM CDT Tue Jul 4 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight across Upper Michigan. A few
storms this evening may be strong to severe with a threat of
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-051930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
325 PM EDT Tue Jul 4 2023 /225 PM CDT Tue Jul 4 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Some patches of dense fog are possible tonight. See the Open Lakes
Forecast for additional details.

Thunderstorms are expected tonight. An isolated severe storm or
two could be seen early this evening over the western half of
Lake Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected on Wednesday, mainly across the eastern
half of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
325 PM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Jul 4, 4:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
512 PM EDT Tue Jul 4 2023

MIZ004-042145-
Baraga MI-
512 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern Baraga
County through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Three Lakes, or 10 miles east of L'anse, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Skanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4692 8793 4690 8794 4691 8805 4677 8805
      4676 8803 4668 8808 4668 8812 4663 8811
      4660 8813 4664 8839 4692 8835
TIME...MOT...LOC 2111Z 193DEG 7KT 4670 8824

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JV

The radar

The Marquette radar (KMQT), 102 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
July 4, 4:30 PM EST to 4:35 PM EST
Where
Houghton County, 0.47 mi E of Baltic
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
47.070, -88.640

Social media report of pea-sized hail and a photo of damage to the roof of a building. The report also indicated downed tree branches in the area. Time of the delayed report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106107.